- Question from Schaffer: I am on tamoxifen 20 mg. I was wondering if I could have leg pains from this medication. My oncologist does not believe it's from tamoxifen and states that none of his other patients ever complained of this. Any thoughts?
- Answers - Patricia A. Ganz, M.D. That's what I used to think. But we recently completed the STAR trial, which was a test of tamoxifen compared to raloxifene (brand name: Evista) in healthy women who were at high risk for breast cancer. In doing the quality of life study for that trial, we included a question about leg cramp, because raloxifene had been reported to cause leg cramps in healthy women receiving that medication for osteoporosis prevention. Much to my surprise, when I analyzed the data comparing raloxifene to tamoxifen, the healthy women who took tamoxifen had more leg cramps than women who took raloxifene. So the answer is tamoxifen can cause leg cramps. They are not all that frequent or severe, but if they began after you started the medication, it's probably related to that. If you have a pain that's persistent at one location in your leg, you should report it to your physician because rarely tamoxifen can cause blood clots. But the kind of symptoms you're describing are very common in women as they age, and are made worse by tamoxifen.
The Ask-the-Expert Online Conference called Managing Ongoing Medications featured Patricia Ganz, M.D. and moderator Lillie Shockney, R.N., B.S., M.A.S. answering your questions about staying on track with breast cancer medications you have to take on a regular basis.
Editor's Note: This conference took place in August 2007.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.